Hausdorff Continuous Interval Functions and Approximations

  • Roumen Anguelov
  • Svetoslav MarkovEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9553)


The set of interval Hausdorff continuous functions constitutes the largest space preserving basic algebraic and topological structural properties of continuous functions, such as linearity, ring structure, Dedekind order completeness, etc. Spaces of interval functions have important applications not only in the construction of numerical methods and algorithms, but to problems in abstract areas such as real analysis, set-valued analysis, approximation theory and the analysis of PDEs. In this work, we summarize some basic results about the family of interval Hausdorff continuous functions that make interval analysis a bridge between numerical and real analysis. We focus on some approximation issues formulating a new result on the Hausdorff approximation of Hausdorff continuous functions by interval step functions. The Hausdorff approximation of the Heaviside interval step function by sigmoid functions arising from biological applications is also considered, and an estimate for the Hausdorff distance is obtained.


Interval functions Baire semi-continuous functions Hausdorff continuous functions Dilworth continuous functions Sigmoid functions 



RA acknowledges partial support of the National Research Foundation of South Africa. RA and SM acknowledge partial support by the Institute of Mathematics and Informatics at the Bulgarian Academy of Sciences. The authors thank Prof. Kamen Ivanov for the analysis and derivation of formula (9). They are grateful to the anonimous reviewer for his careful reading and many remarks.


  1. 1.
    Anguelov, R.: Dedekind order completion of \(C(X)\) by Hausdorff continuous functions. Quaestiones Mathematicae 27, 153–170 (2004)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Anguelov, R., Markov, S.: Extended segment analysis, Freiburger Intervall-Berichte, Inst. Angew. Math, U. Freiburg i. Br. 10, pp. 1–63 (1981)Google Scholar
  3. 3.
    Anguelov, R., Markov, S., Sendov, B.: On the normed linear space of Hausdorff continuous functions. In: Lirkov, I., Margenov, S., Waśniewski, J. (eds.) LSSC 2005. LNCS, vol. 3743, pp. 281–288. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  4. 4.
    Anguelov, R., Markov, S., Sendov, B.: Algebraic operations on the space of Hausdorff continuous interval functions. In: Bojanov, B. (ed.) Constructive Theory of Functions, pp. 35–44. Marin Drinov Academic Publishing House, Sofia (2006)zbMATHGoogle Scholar
  5. 5.
    Anguelov, R., Markov, S., Sendov, B.: The set of Hausdorff continuous functions–the largest linear space of interval functions. Reliable Comput. 12, 337–363 (2006). Scholar
  6. 6.
    Anguelov, R., Rosinger, E.E.: Hausdorff continuous solutions of nonlinear PDEs through the order completion method. Quaest. Math. 28, 271–285 (2005)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Anguelov, R., Rosinger, E.E.: Solving large classes of nonlinear systems of PDEs. Comput. Math. Appl. 53, 491–507 (2007)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Anguelov, R., Markov, S., Minani, F.: Hausdorff continuous viscosity solutions of Hamilton-Jacobi equations. In: Lirkov, I., Margenov, S., Waśniewski, J. (eds.) LSSC 2009. LNCS, vol. 5910, pp. 231–238. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  9. 9.
    Anguelov, R., van der Walt, J.H.: Order Convergence on \(C (X)\). Quaestiones Mathematicae 28(4), 425–457 (2005)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Anguelov, R., Kalenda, O.F.K.: The convergence space of minimal USCO mappings. CZECHOSLOVAK MATH. J. 59(1), 101–128 (2009)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Anguelov, R.: Rational extensions of \(C(X)\) via Hausdorff continuous functions. Thai J. Math. 5(2), 261–272 (2007)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Anguelov, R., van der Walt, J.H.: Algebraic and topological structure of some spaces of set-valued maps. Comput. Math. Appl. 66, 1643–1654 (2013)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Baire, R.: Lecons sur les Fonctions Discontinues. Collection Borel, Paris (1905)zbMATHGoogle Scholar
  14. 14.
    Costarelli, D., Spigler, R.: Approximation results for neural network operators activated by sigmoidal functions. Neural Netw. 44, 101–106 (2013)CrossRefGoogle Scholar
  15. 15.
    Dilworth, R.P.: The normal completion of the lattice of continuous functions. Trans. Amer. Math. Soc. 68, 427–438 (1950)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Dimitrov, S., Markov, S.: Metabolic Rate Constants: some Computational Aspects, Mathematics and Computers in Simulation (2015). doi: 10.1016/j.matcom.2015.11.003MathSciNetCrossRefGoogle Scholar
  17. 17.
    Hausdorff, F.: Set theory, 2nd edn. Chelsea Publ., New York (1962) [1957], ISBN 978-0821838358 (Republished by AMS-Chelsea 2005)Google Scholar
  18. 18.
    Kraemer, W., Gudenberg, J.W.v (eds.): Scientific Computing, Validated Numerics, Interval Methods, Proc. SCAN-2000/Interval-2000, Kluwer/Plenum (2001)Google Scholar
  19. 19.
    Markov, S.: Biomathematics and interval analysis: A prosperous marriage. In: Christov, C., Todorov, M.D. (eds.) Proceedings of the 2nd International Conference on Application of Mathematics in Technical and Natural Sciences (AMiTaNS’10), AIP Conference Proceedings 1301, 26–36 (2010)Google Scholar
  20. 20.
    Markov, S.: Cell Growth Models Using Reaction Schemes: Batch Cultivation, Biomath 2/2, 1312301 (2013).
  21. 21.
    Sendov, B.: Hausdorff Approximations. Kluwer, Boston (1990)CrossRefGoogle Scholar
  22. 22.
    van der Walt, J. H.: The Linear Space of Hausdorff Continuous Interval Functions. Biomath 2, 1311261 (2013).
  23. 23.
    Mathematics Subject Classification (MSC2010), AMS (2010).

Copyright information

© Springer International Publishing Switzerland 2016

Open Access This chapter is licensed under the terms of the Creative Commons Attribution-NonCommercial 2.5 International License (, which permits any noncommercial use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license and indicate if changes were made.

The images or other third party material in this chapter are included in the chapter's Creative Commons license, unless indicated otherwise in a credit line to the material. If material is not included in the chapter's Creative Commons license and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder.

Authors and Affiliations

  1. 1.Deptartment Mathematics and Applied MathematicsUniversity of PretoriaPretoriaSouth Africa
  2. 2.Institute of Mathematics and InformaticsBulgarian Academy of SciencesSofiaBulgaria

Personalised recommendations